Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 109, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2014, 2:18 PM CDT for Lawrence County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2014, 2:18 PM CDT (19:18 UTC)
- Expired
- May 8, 2014, 3:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lawrence County, MO
The radar
The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:10 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 8, 12:10 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1210 PM CDT Thu May 8 2014 .MESOSCALE DISCUSSION... Issued at 1210 AM CDT THU MAY 8 2014 Showers that developed across the eastern Ozarks this morning have weakened and spread out to the northeast out of the area late this morning. Additional showers and thunderstorms developed across Oklahoma overnight and is currently pushing across far eastern Oklahoma late this morning. This activity is starting to push to the far western portions of the forecast area and will spread east across the area this afternoon and out of the area early this evening. An upper level trough is currently slowly pushing east into the central Plains late this morning. Height falls from the trough are starting to spread into the region from the west and helping to weaken the cap. Cloud cover from the convection is over the area and is limiting heating and instability. There are a few breaks in the clouds across the eastern Ozarks where slightly more surface heating is occuring. Deep layer shear is still on the weak side and with the also weaker instability the severe risk is low across the area. Will have to see how much heating across occur east of Highway 65 this afternoon. If enough instability can develop later this afternoon/early evening there could be potential for some locally stronger winds with any bowing segments that can develop. This activity will end from west to east this afternoon into the evening hours. We will then have to see how far east the clearing of the clouds can occur behind this activity by this evening. This will likely be over the far western portion of the forecast area. Additional thunderstorms are expected to develop across central Oklahoma into central Kansas along a cold front late this afternoon into this evening. This activity would then track to the northeast and may clip extreme southeastern Kansas and far western Missouri. Deep layer wind shear will begin to increase from west to east this evening and if enough clearing occurs and storms can track into these areas, hail in excess of quarters will be possible with these storms. These storms may congeal into a line and track east across the area into the overnight hours. The cold front will then slowly sag southeast towards the area late this evening into the overnight hours. Showers and Thunderstorms are expected to develop and ride along the front overnight. The front will be over or just north of the far northern and western portions of the forecast area tonight. && .SHORT TERM...(Today and Tonight) Issued at 309 AM CDT THU MAY 8 2014 Today will be the beginning of a rather long stretch of active weather across the region. We are already seeing a broad corridor of scattered convection from the Corn Belt region, south and west into western Texas. This activity is occurring in conjunction with an increasing diffluent flow aloft and within a broad low level jet. We have also seen some weaker convective elements across Missouri and northern Arkansas along the edge of the low level jet...but this activity is rooted much higher in the atmosphere. As we head into this morning, that convection off to our west will slowly slide into western Missouri. We may then see additional convection fire out ahead of the activity to the west as synoptic scale lift further increases across the Ozarks. All convection this morning would be elevated in nature. We may then see more in the way of surface based convection from this afternoon into early this evening. We are still looking at a decent amount of convective coverage...especially as we get later in the day. This may tend to hold down instability a bit. Nevertheless, enough instability will exist along with sufficient deep layer shear to support a low-end severe hail and perhaps wind threat. Temperatures today will be held down by the cloud cover and precipitation...but we still think most areas will see upper 70s to around 80 for highs given a fairly warm start to the day and brisk southerly winds. There are then a couple of different themes for potential convection tonight. First off will be any leftover evening activity. The second one is increasing confidence in a mesoscale convective system (MCS) riding into the area from the west late tonight along an approaching cold front. Interestingly, models show a slight uptick in instability ahead of this potential MCS across extreme southeastern Kansas and western Missouri. If this scenario unfolds, there would be additional concern for wind and hail. If the front edge of this MCS becomes linear in nature as some mesoscale models indicate, there would also be a limited potential for a spin-up given favorable 0-3 km shear vector orientation/magnitude and also the presence of that front. .LONG TERM...(Friday through Wednesday) Issued at 309 AM CDT THU MAY 8 2014 Convective coverage and potential for Friday then become highly dependent on what transpires late tonight. Honestly, that will be the theme for the next several days as short term convective trends will have implications on potential future rounds of convection. If that MCS does indeed develop, it will likely push east through at least a portion of the Missouri Ozarks Friday morning. Models then continue to destabilize the atmosphere south of that frontal boundary by late morning/afternoon...generally south of the Interstate 44 corridor. Forecast soundings continue to indicate the potential for large hail owing to steep lapse rates and strong speed shear in the hail growth zone. There would also be a damaging wind threat given relatively high values of low level- theta-e differential. From Friday night into Saturday, the mid and upper level flow will then begin to flatten out and almost become zonal. Besides leftover evening convection, Friday night generally looks dry at this point. The setup for Saturday and Saturday night then looks somewhat interesting. That frontal boundary will quickly retreat north on Saturday. Nearly all models indicate a decent amount of low level convergence along the leading edge of a returning axis of moderate instability. While models indicate no notable convective triggers in the mid/upper levels of the atmosphere at this point, that convergence along with temperatures warming well into the 80s may be enough to initiate convection. If this were to occur, deep layer shear and instability would support supercell development with an attendant larger-end hail threat. Models then indicate more MCS potential as we get into Saturday night. By Sunday, short wave energy will dig into the central Rockies and will back our upper level flow to southwesterly. We may initially be dealing with the remnants of an overnight MCS. However, attention will then turn back to that frontal boundary which will tend to sharpen up as that energy emerges out across the Plains Sunday night. Convection should light up along that front and push into the Ozarks later Sunday night and Monday. If we receive multiple rounds of heavy rainfall before that point, a threat for flooding may become a concern. At this point, we will hold off on any mention of flooding given that we are rather dry in these parts...and see how the next 72 hours pan out. Once that front clears the area early next week, we will see a return to cooler temperatures and drier conditions. We will slip into a northwesterly flow aloft...which could offer up a short wave trough or two and some precipitation chances by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1144 AM CDT THU MAY 8 2014 A band of convection was beginning to enter our southwestern CWA late this morning and will affect JLN at the onset of the 18z TAFS before spreading eastward to affect both SGF/BBG in a couple/few hours. Have dropped conditions into MVFR with the convection which should clear to the east within a couple/few hours of onset. Redevelopment will then be possible along cold front late this afternoon/early evening which should shift southeast with time tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Wise SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Lindenberg
Hazardous weather outlook, May 8, 12:30 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1230 PM CDT THU MAY 8 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091730- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1230 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... SUSTAINED SOUTHERLY WINDS AROUND 20 MPH WITH GUSTS OVER 30 MPH WILL OCCUR AT TIMES THIS AFTERNOON...PRIMARILY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE AREA THIS AFTERNOON PUSH OFF TO THE EAST OF THE AREA BY EARLY THIS EVENING. THERE COULD BE A FEW LOCALLY STRONG WIND GUSTS WITHIN ANY BOW SEGMENTS THAT CAN DEVELOP IN THIS LINE...BUT OVERALL THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. ADDITIONAL THUNDERSTORMS WILL THEN DEVELOP ACROSS CENTRAL OKLAHOMA AND KANSAS LATER THIS AFTERNOON INTO EARLY THIS EVENING. THIS WILL TRACK TO THE NORTH EAST AND MAY CLIP LOCATIONS ALONG AND NORTHWEST OF A COLUMBUS KANSAS TO OSCEOLA MISSOURI LINE THIS EVENING. LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 50 MPH WILL BE THE MAIN RISK WITH THIS ACTIVITY. THESE STORMS MAY DEVELOP INTO A LINE AS THEY TRACK INTO THESE AREAS. IF A LINE OF STORMS MATERIALIZES...THE POTENTIAL EXISTS FOR DAMAGING WIND GUSTS OVER 60 MPH. THERE WOULD ALSO BE A LIMITED THREAT FOR A BRIEF TORNADO GENERALLY NORTH OF A COLUMBUS KANSAS TO OSCEOLA MISSOURI LINE. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THUNDERSTORMS TONIGHT. A COLD FRONT WILL THEN SHIFT SOUTHEAST INTO THE FAR NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA OVERNIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND TRACK ALONG THE FRONT. FREQUENT LIGHTNING WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. GIVEN THE DRY CONDITIONS IN PLACE ACROSS THE REGION THE RISK FOR FLOODING IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND FRIDAY EVENING AS A COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS THE OUTLOOK AREA. IF ENOUGH INSTABILITY CAN DEVELOP TO THE SOUTH OF THIS FRONT... HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH SOME STORMS. THE MAIN SEVERE THREAT WOULD GENERALLY BE ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. GUSTY SOUTHERLY WINDS UP TO 30 MPH ARE EXPECTED ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS WEEKEND AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. THERE IS THEN A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND SATURDAY EVENING IF THUNDERSTORMS CAN MANAGE TO DEVELOP ALONG THAT RETREATING WARM FRONT. IF STORMS DO DEVELOP...THEY WOULD LIKELY BE SUPERCELLS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM SATURDAY NIGHT INTO EARLY NEXT WEEK...HOWEVER THE THREAT FOR STRONG TO SEVERE STORMS REMAINS HIGHLY UNCERTAIN AT THIS TIME. IT DOES APPEAR THAT THE THREAT FOR THUNDERSTORMS WILL FINALLY END SOMETIME LATER MONDAY OR MONDAY NIGHT AS A COLD FRONT SWEEPS ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS ACROSS EXTREME SOUTHEASTERN KANSAS AND THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 5:07 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 38 min |
| May 8, 5:10 PM CDT | Tornado Warning | SGF | Douglas, Webster, Wright | 20 min |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.